South Dakota, 2008

Hail in South Dakota, June 19, 2008

June 19, 2008 · NWS ABR · 2 events in 2 counties and zones

An isolated thunderstorm produced penny size hail in Edmunds and Faulk counties in north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated thunderstorm produced penny size hail in Edmunds and Faulk counties in north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 1:51 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 19, 1:51 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
251 PM CDT THU JUN 19 2008

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MODELS CONTINUE TO DO WELL WITH A SUBTLE PATTERN. THE AREA IS
CURRENTLY UNDER NORTHWEST FLOW ALOFT WITH A SERIES OF MINOR WAVES
RUNNING THROUGH IT. AT THE SURFACE A WEAK COLD FRONT OR TROUGH
LIES ACROSS NORTHEAST SOUTH DAKOTA. AT THIS TIME CUMULUS IS
STARTING TO FORM BUT HAS YET TO BECOME A PLAYER. CURRENT WATER
VAPOR SHOWING SEVERAL UPPER LEVEL WAVES MOVING THROUGH SOUTHERN
SOUTH DAKOTA. HAVE KEPT SLIGHT CHANCE CATEGORY PROBABILITIES IN THE
EAST PART OF THIS AREA BECAUSE AFTERNOON HEATING UNDER MOSTLY
CLEAR SKIES COULD WELL START A THUNDERSTORM OR TWO. ALSO AT THIS
TIME A THUNDERSTORM IS FORMING IN THE AREA THAT IS NEAR THE
CURRENT FRONTAL/TROUGH POSITION. EXPECT ALL CONVECTIVE ACTIVITY TO
END WITH THE END OF HEATING. SKIES WILL CLEAR AS LARGE SURFACE
HIGH SLIDES SOUTHEAST UNDER THE UPPER LEVEL RIDGE. BY THE END OF
THE SHORT TERM THE NEXT PACIFIC LOW PRESSURE CENTER IS MOVING
ONSHORE AND SHARPENING THE RIDGE AXIS THAT WILL BE JUST WEST OF
THIS AREA.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT
THE MAIN FORECAST CHALLENGE IN THE LONG TERM CONTINUES TO BE
PRECIPITATION CHANCES. THE PERIOD BEGINS WITH RIDGING AT 700MB AND
ABOVE. A WEAK SYSTEM LOOKS TO PASS THROUGH THE AREA MONDAY. BOTH
THE GFS AND ECMWF ADVERTISE PRECIPITATION WITH IT. HOWEVER...THE
12Z RUN OF THE GFS IS SIGNIFICANTLY SLOWER WITH ITS PASSAGE THEN
ITS 06Z PREDECESSOR. AT THIS POINT...WOULD NOT BE SURPRISED IF 18Z
RUN DIFFERED AS WELL. KEPT POPS 30 AT BEST FOR NOW AS THEY CAN BE
INCREASED IN THE COMING FEW DAYS IF NECESSARY. DEPENDING ON
WHETHER OR NOT SUBSEQUENT MODEL RUNS SLOW DOWN PRECIP...IT MIGHT
BE NECESSARY TO TAKE OUT POPS SUNDAY NIGHT ALTOGETHER.
OTHERWISE...WITH THE RIDGE BREAKDOWN POST-SYSTEM...STANDARD
AFTERNOON POPS EXIST THE REST OF THE PERIOD. CHANCES DURING
OVERNIGHT HOURS LOOK LIMITED DUE TO NO LOW LEVEL JET.

&&
.AVIATION...
GOOD VFR CONDITIONS EXIST AT ALL TAF LOCATIONS. SOME CONVECTION IS
NOTED IN SOUTH CENTRAL SOUTH DAKOTA. THE NORTHEAST AND NORTH
CENTRAL PART OF THE STATE SHOULD STAY NORTH OF ANY CONVECTION AS
HIGH PRESSURE SLIDES INTO THE AREA.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KEEFE
LONG TERM...GIONTA
AVIATION...KEEFE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 19, 2:35 AM CST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
335 AM CDT THU JUN 19 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-200845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
335 AM CDT THU JUN 19 2008 /235 AM MDT THU JUN 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THROUGH THE WEEKEND...WITH THE BEST CHANCE OF ANY
THUNDERSTORM ACTIVITY BEING WEST OF THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

HINTZ

The radar

The Aberdeen radar (KABR), 89 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Edmunds

When
June 19, 5:20 PM CST
Where
Edmunds County, 5.05 mi SSW of Gretna
Measured
0.75 in hail
Reported by
Public
Coordinates
45.380, -99.550

Hail, Faulk

When
June 19, 5:50 PM CST
Where
Faulk County, 5.07 mi NW of Onaka
Measured
0.75 in hail
Reported by
Public
Coordinates
45.240, -99.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120450, 120453.